Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Wilmington, OH

July 12, 2021Champaign County, Clark County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 12, 2021, 8:50 PM EDT for Champaign County, Clark County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 8:50 PM EDT (00:50 UTC)
Expired
Jul 12, 2021, 9:15 PM EDT
In force
25 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, OH, Clark County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS51 KILN 130050
SVRILN
OHC021-023-130115-
/O.NEW.KILN.SV.W.0054.210713T0050Z-210713T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
850 PM EDT Mon Jul 12 2021

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Eastern Champaign County in west central Ohio...
  North central Clark County in west central Ohio...

* Until 915 PM EDT.

* At 850 PM EDT, a severe thunderstorm was located near Urbana,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Urbana, North Lewisburg, Tremont City, Woodstock, Mutual, Cable,
  Mingo, Kennard, New Moorefield and Powhattan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4023 8349 4014 8350 4013 8350 3999 8372
      3998 8380 4002 8386 4024 8374
TIME...MOT...LOC 0050Z 216DEG 25KT 4004 8378 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

McGinnis
2 follow-up statements
847 
WWUS51 KILN 130101
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
901 PM EDT Mon Jul 12 2021

OHC023-130111-
/O.CAN.KILN.SV.W.0054.000000T0000Z-210713T0115Z/
Clark OH-
901 PM EDT Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. Some 
locally heavy rainfall remains possible. 

LAT...LON 4024 8357 4023 8349 4013 8350 4002 8368
      4003 8383 4024 8369
TIME...MOT...LOC 0101Z 216DEG 25KT 4010 8372 

$$

OHC021-130115-
/O.CON.KILN.SV.W.0054.000000T0000Z-210713T0115Z/
Champaign OH-
901 PM EDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN CHAMPAIGN COUNTY...

At 901 PM EDT, a severe thunderstorm was located over Urbana, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Urbana, North Lewisburg, Woodstock, Mutual, Cable, Mingo, Kennard and
Powhattan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4024 8357 4023 8349 4013 8350 4002 8368
      4003 8383 4024 8369
TIME...MOT...LOC 0101Z 216DEG 25KT 4010 8372 

HAIL...0.75IN
WIND...60MPH
 
$$

McGinnis
314 
WWUS51 KILN 130109
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
909 PM EDT Mon Jul 12 2021

OHC021-130119-
/O.EXP.KILN.SV.W.0054.000000T0000Z-210713T0115Z/
Champaign OH-
909 PM EDT Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHAMPAIGN COUNTY WILL
EXPIRE AT 915 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 4024 8357 4023 8349 4013 8350 4002 8368
      4003 8383 4024 8369
TIME...MOT...LOC 0109Z 216DEG 25KT 4014 8369 

$$

McGinnis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:25 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 12, 8:25 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
825 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Occasional showers and thunderstorms will be possible tonight
through Tuesday as an upper level disturbance shifts east
across the Great Lakes region.

&&

.NEAR TERM /THROUGH TUESDAY/...
More widespread area of pcpn is lifting north across far
northern portions of our area this afternoon with isolated to
scattered showers persisting elsewhere. There is once again some
uncertainty as to the influence that the pcpn that shifted
through our area earlier today will have on pcpn coverage this
evening. ML capes are around 1000 J/kg or so but mid level lapse
rates remain poor. Short wave energy back to our west will shift
east into our area through tonight and some of the CAMs are
suggesting this will shift eastward into our area through this
evening. Will therefore allow for likely pops to spread back
into the west through this evening with mainly chance pops in
our east. Warm cloud depths and high PWs will continue to result
in the possibility of locally heavy rainfall/reduced visibilities
with the stronger showers but severe threat looks fairly
limited given the weaker lapse rates.

&&

.SHORT TERM /TUESDAY NIGHT/...
The closed low to our west will open up and shift east across
the Great Lakes and upper Ohio Valley Tuesday into Tuesday
night. As temperatures climb into the upper 70s to lower 80s and
we begin to destabilize, expect to see fairly widespread shower
and embedded thunderstorm development into the afternoon as the
upper level trough approaches. Deeper layer shear will remain
marginal for stronger storms on Tuesday as the better shear
will be shifting off to our northeast through the day. As the
trough shifts eastward and we lose diurnal heating, pcpn should
taper off from the west Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday will begin to offer a lower trend in PoPs across the CWA,
with decreasing chances from northwest to southeast throughout the
day. The primary H5 shortwave trough will still be ejecting through
Ohio during the afternoon, so cannot rule out a few showers with
some embedded thunderstorms during the day. Have trended completely
dry by Wednesday night as majority of models and ensembles push the
pcpn east of our region by 00z.

As weak ridging builds in on Thursday, current thinking is that a
good portion of the fa will be able to escape the day dry - but
better chances for showers exist in our northwest. Bufkit does
suggest diurnal cu developing on Thursday given the drier air aloft
and modest instability present. Overall, the cloud coverage will
still be lower compared to recent days given the less saturated air
throughout the middle to upper levels of the troposphere. Thus,
Thursday will offer some of our warmest temperatures with the
enhanced daytime insolation and subtle height rises, allowing highs
to climb into the middle 80s to around 90 in a few locations.

Increasing chances for showers will exist as we progress into
Thursday night and Friday given another H5 shortwave trough moving
into the Midwest region. The signal for severe weather is still a
bit uncertain, but ensembles are already showing increasing CAPE
above 1000 J/kg with steeper low-level lapse rates, so wouldn't be
surprised to see a trend towards messaging at least an isolated
severe threat. However, current thinking is that heavy rainfall and
flooding will end up being the primary message to convey as deep
layer moisture builds back in - leading to PWATs back in the 1.75-
2.0" range for many of our counties by late Friday. The progression
of the upper trough and associated frontal boundary appear to slow
as it traverses through Indiana/Ohio - which may keep rain chances
in the forecast through at least Saturday night. The best signal for
heavy rain potential will be later in the day Friday through a good
chunk of Saturday, with more uncertainty as we head into Saturday
night/Sunday. Some global models push the frontal boundary south of
the Ohio River by 12z Sunday, which would offer mostly dry
conditions for majority of our counties north of the River Sunday.
With enough uncertainty amongst ensembles, decided to keep at least
a chance/slight chance in the forecast Sunday, but wouldn't be
surprised if our far northern counties trend dry. The frontal
boundary does appear to stall south of the Ohio River Sunday night,
which may keep at least a slight chance of PoPs in our counties
along/south of the River into Monday, while our remaining counties
will remain dry thanks to high pressure building in from the
northern Plains.

Temperatures throughout the period will remain near or just above
seasonal norms, with highs generally in the 80s and lows in the
middle 60s to lower 70s. Dewpoints will meander around the middle
60s to lower 70s through at least the middle of the weekend, keeping
the outdoors feeling very muggy.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Mid level low over the Mid MS Valley to open up late tonight and
start to shift east. Moist southwest flow ahead of this feature
will continue to keep the area in an unsettled weather pattern.

Meso analysis shows ML CAPE of 1000-1500 J/KG over the
southwest. Embedded short wave energy was aiding the
development of scattered showers and thunderstorms over the
west. As this s/w pivots northeast -- these storms will
continue to affect the western TAF sites this evening. Have a
mention of thunder as KCVG/KLUK, KDAY and KILN.

Coverage and intensity should gradually diminish through the
overnight hours. Numerical models again show MVFR to IFR cigs
developing late tonight into Tuesday morning. Have limited cigs
to MVFR. Ceilings will begin to improve through late morning
into early afternoon with an increasing chance of showers and
thunderstorms through the afternoon as the upper level trough
shifts east toward our area.

.OUTLOOK...Thunderstorms possible Friday and Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Clark
AVIATION...AR
Hazardous weather outlook, Jul 12, 3:30 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
330 PM EDT Mon Jul 12 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-131000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
330 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.
Occasional showers and storms will be possible tonight. There will
be the potential for locally heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be the potential for localized flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 8:44 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
844 PM EDT Mon Jul 12 2021

OHZ052-053-130115-
Champaign OH-Clark OH-
844 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAMPAIGN AND NORTH
CENTRAL CLARK COUNTIES UNTIL 915 PM EDT...

At 844 PM EDT, radar indicated a strong thunderstorm near Urbana,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Springfield, Urbana, North Lewisburg, North Hampton, Tremont City,
Woodstock, Mutual, Cable, Thackery, Westville, Lippincott, Powhattan,
Mingo, Kennard, Terre Haute, Lawrenceville and Dialton.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4026 8379 4024 8378 4023 8359 4022 8349
      4014 8350 3998 8375 3996 8380 3995 8390
      4002 8397
TIME...MOT...LOC 0044Z 216DEG 25KT 4003 8382

McGinnis

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:44 PM EDTSpecial Weather StatementILNChampaign31 min
Jul 12, 10:43 PM EDTSpecial Weather StatementILNWarren32 min
Jul 13, 12:22 AM EDTSpecial Weather StatementILNGreene38 min
Jul 13, 5:01 PM EDTSpecial Weather StatementILNClermont29 min
Jul 13, 5:23 PM EDTSpecial Weather StatementILNClinton37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.